Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS New York, NY

July 19, 2005Nassau County, New York

NWS New York, NY issued this flash flood warning at Jul 19, 2005, 12:40 PM EDT for Nassau County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 12:40 PM EDT (16:40 UTC)
Expired
Jul 19, 2005, 2:45 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Nassau County, NY

The radar

The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 191644
FFWOKX
NYC059-191845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1240 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NASSAU COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 245 PM EDT.

* AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  AN AREA OF VERY HEAVY RAINFALL WHICH IS NEARLY STATIONARY ACROSS   
  THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF ONE TO  
  ONE AND A HALF INCHES PER HOUR BETWEEN MINEOLA AND EAST MEADOW.

* EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
  AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER        
  DRAINAGE AREAS AND LOW LYING SPOTS. SOME LOCATIONS THAT WILL       
  EXPERIENCE FLOODING INCLUDE...GARDEN CITY...LEVITTOWN...MINEOLA...
  WESTBURY...HEMPSTEAD...HICKSVILLE...BETHPAGE...CARLE PLACE...
  EAST MEADOW...EAST WILLISTON...HERRICKS AND NEW HYDE PARK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4076 7346 4068 7347 4070 7371 4077 7366

$$
AL
1 follow-up statement
000 
WGUS71 KOKX 191751
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
150 PM EDT TUE JUL 19 2005

NYC059-191800-
NASSAU NY-
150 PM EDT TUE JUL 19 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NASSAU COUNTY HAS
BEEN CANCELLED...

HEAVY RAIN ACROSS NASSAU COUNTY HAS COME TO AN END...THEREFORE 
ENDING THE THREAT OF FLOODING. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4076 7346 4068 7347 4070 7371 4077 7366

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:25 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 10:25 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1025 AM EDT TUE JUL 19 2005

.NEAR TERM (TODAY)...

LOTS OF QUESTIONS STILL TO BE ANSWERED TODAY AS FAR AS IF/WHEN/WHERE
CONVECTION INITIATES. MORNING WATER VAPOR IMAGERY AND UPPER AIR OBS
INDICATE THAT A WEAK S/W IS CURRENTLY PASSING JUST TO OUR EAST.
DESPITE VERY WARM AND HUMID AIRMASS IN PLACE...WE ARE PROBABLY IN A
WEAKLY SUBSIDENT AIRMASS THIS MORNING WITH WEAK H7 RIDGING OVERHEAD
OR ABOUT TO MOVE IN. THIS MAY BE ENOUGH TO HOLD CONVECTION DOWN
UNTIL A LITTLE LATER ON AS COMPARED TO YESTERDAY.

HOWEVER...AIRMASS IS GENERALLY UNCAPPED...AND THERE ARE A COUPLE OF
WEAK SFC BOUNDARIES AROUND...INCLUDING THE SEABREEZE FRONT THAT
SHOULD DEVELOP SHORTLY. THESE COULD BE A SOURCE OF CONVECTIVE
INITIATION IN A FEW SHORT HOURS.

WATER VAPOR/UPPER AIR CHARTS DO SHOW A BAND OF SLIGHTLY STRONGER MID
AND UPPER LEVEL TROPOSPHERIC WESTERLIES WELL TO OUR WEST IN
ASSOCIATION WITH ANOTHER S/W. WHILE MOST OF THIS IS EXPECTED TO MOVE
WELL TO OUR NORTH...WE MAY BE ABLE TO GET SOME UPPER SUPPORT FROM
THE SOUTHERN FRINGE OF THE S/W LATER THIS AFTERNOON.

OVERALL...IF SCATTERED CONVECTION DOES INDEED DEVELOP...THE MAIN
THREAT WILL BE TORRENTIAL RAINS AND ISOLD STRONG WIND GUSTS. WILL BE
WATCHING TRENDS VERY CLOSELY.

AS FAR AS HEAT...GOING FORECAST STILL LOOKS GOOD AND ADVISORY WILL
REMAIN UP FOR NYC FOR TODAY.
&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

FRONT PUSHES THROUGH OVERNIGHT...WITH GRADUAL CLEARING BUT
DEWPOINTS NOT DECREASING MUCH UNTIL AFTER DAYBREAK WED.

LESS HUMID BUT NOT NECESSARILY COOLER WX EXPECTED AS H8 TEMPS REMAIN
QUITE WARM AND LOW LEVEL FLOW TAKES FAVORABLE DOWNSLOPE COMPONENT ON
WED...MAX TEMPS STILL LIKELY TO REACH 90-95 IN MUCH THE SAME AREAS
AS TODAY...PERHAPS ALL THE WAY TO THE COAST ON WED.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY AFTERNOON
SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS.
DRIER WEATHER WILL RETURN FOR SATURDAY AND MUCH OF SUNDAY.
IT APPEARS AT THIS TIME THAT ANOTHER FRONTAL BOUNDARY WILL CROSS THE
CWA SUNDAY EVENING. WENT WITH A SLIGHT CHANCE TO COVER THE
POSSIBILITY OF ANY SHOWERS OR THUNDERSTORMS. DRIER WEATHER RETURNS
FOR MONDAY.
&&

.AVIATION...
STRATUS HAS CLEARED OUT AT ALL TERMINALS EXCEPT IN CT.
HOWEVER...VSBYS WILL LIKELY REMAIN MVFR IN HZ ACROSS MOST SITES.
COULD SEE A FEW SPOTS 6SM OR BETTER. ANY BOUNDARIES
AROUND...ESPECIALLY SEABREEZE WHICH SHOULD DEVELOP BY EARLY
AFTERNOON...WILL ONCE AGAIN BE THE TRIGGER FOR CONVECTION TO
DEVELOP. BEST CHANCE COMES LATER THIS AFTERNOON/EVENING WITH AN
APPROACHING COLD FRONT. AS SUCH...HAVE INCLUDED TEMPOS AT AREA
TERMINALS INDICATING BEST GUESS OF WHEN. COULD HAVE SOME FOG
LINGERING AFTER CONVECTION SUBSIDES DURING THE EVENING HOURS UNTIL
FRONT CROSSES FROM WEST TO EAST BETWEEN 04Z AND 08Z AND WINDS SHIFT
TO A DRIER W/NW FLOW.
&&

.MARINE...
WINDS/SEAS REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD.
THE ONLY HIGHER WINDS/SEAS WILL BE IN/NEAR STRONGER TS LATE THIS
AFTERNOON. IMPROVING CONDITIONS WILL BUILD OVER THE AREA BEHIND THE
FRONT FOR MIDWEEK.
&&

.HYDROLOGY...
ANY TSTMS THROUGH THIS EVENING MAY PRODUCE LOCALLY HEAVY DOWNPOURS
AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 INCHES.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY TODAY...NYZ072>076.
NJ...NONE.
MARINE...NONE.
&&

MORNING UPDATE...EKSTER
AVIATION...AL
Hazardous weather outlook, Jul 19, 6:29 AM EDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
629 AM EDT TUE JUL 19 2005

ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
201100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
629 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
DENSE FOG WILL PERSIST INTO EARLY THIS MORNING ACROSS COASTAL
CONNECTICUT...COASTAL WESTCHESTER COUNTY...AND PORTIONS OF EASTERN
LONG ISLAND. THIS INCLUDES LONG ISLAND SOUND AND THE OCEAN WATERS
EAST OF MORICHES INLET.

HIGH TEMPERATURES OF 90 TO 95 COMBINED WITH DEWPOINTS IN THE MID 70S
WILL YIELD HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES THIS
AFTERNOON IN THE NEW YORK CITY METROPOLITAN AREA AND IN THE INTERIOR
VALLEYS. A HEAT ADVISORY IS IN EFFECT FOR NEW YORK CITY.

SCATTERED THUNDERSTORMS...MAINLY FROM THIS AFTERNOON INTO EARLY THIS
EVENING...MAY PRODUCE TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND
FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS.
AN ISOLATED DAMAGING WIND GUST IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

GOODMAN

In the hours before

Special weather statement, Jul 19, 10:25 AM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1025 AM EDT TUE JUL 19 2005

CTZ005>008-NJZ002-003-NYZ067>071-192300-
BERGEN NJ-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
ORANGE NY-PUTNAM NY-ROCKLAND NY-SOUTHERN WESTCHESTER NY-
WESTERN PASSAIC NJ-
1025 AM EDT TUE JUL 19 2005

...HEAT INDEX VALUES AROUND 100 DEGREES LIKELY THIS AFTERNOON...

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE
THIS AFTERNOON AND EVENING...

HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS
COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX
VALUES IN THE 95 TO 100 DEGREE RANGE.

THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL
PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED
FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS
COULD OCCUR AS WELL.

SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL
BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY
AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE
SOMEWHAT LOWER THAN THOSE OF TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...UPDATES...AND POSSIBLE WARNINGS.

NJZ004>006-011-192300-
EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-UNION NJ-
1025 AM EDT TUE JUL 19 2005

...HEAT INDEX VALUES 100 TO 104 DEGREES LIKELY THIS AFTERNOON...

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE
THIS AFTERNOON AND EVENING...

HIGH TEMPERATURES THIS AFTERNOON WILL REACH 90 TO 95. THIS
COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX
VALUES IN THE 100 TO 104 DEGREE RANGE.

THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL
PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED
FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS
COULD OCCUR AS WELL.

SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL
BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY
AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE
SOMEWHAT LOWER THAN THOSE OF TODAY.

NYZ072>076-192300-
BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-
1025 AM EDT TUE JUL 19 2005

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE
THIS AFTERNOON AND EVENING...

THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE THIS AFTERNOON...AND
AN APPROACHING FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON INTO THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL
PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING
OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS COULD OCCUR
AS WELL.

SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL
BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY
AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE
SOMEWHAT LOWER THAN THOSE OF TODAY.

CTZ009>012-NYZ077>081-192300-
NASSAU NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY-
1025 AM EDT TUE JUL 19 2005

...HEAT INDEX VALUES IN THE MID TO UPPER 90S LIKELY THIS
AFTERNOON...

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS POSSIBLE
THIS AFTERNOON...

HIGH TEMPERATURES THIS AFTERNOON WILL REACH AROUND 90. THIS
COMBINATION OF HEAT AND HUMIDITY WILL YIELD AFTERNOON HEAT INDEX
VALUES IN THE 95 TO 100 DEGREE RANGE.

THE AIRMASS IN PLACE WILL BECOME VERY UNSTABLE...AND AN APPROACHING
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL
PRODUCE TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED
FLOODING OF ROADS AND LOW LYING AREAS. ISOLATED STRONG GUSTY WINDS
COULD OCCUR AS WELL.

SOME RELIEF WILL BE FELT ON WEDNESDAY AFTER THE PASSAGE OF A FRONTAL
BOUNDARY. TEMPERATURES WILL STILL RISE TO 90 TO 95 BOTH WEDNESDAY
AND THURSDAY...BUT RELATIVE HUMIDITY AND HEAT INDEX VALUES WILL BE
SOMEWHAT LOWER THAN THOSE OF TODAY.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:02 PM EDTSevere Thunderstorm WarningOKXWestchester58 min
Jul 19, 4:18 PM EDTSpecial Marine WarningOKX57 min
Jul 19, 7:07 PM EDTSpecial Marine WarningOKX53 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.